Kansas, 2005

Winter Storm in Kansas, December 8, 2005

December 8, 2005 · NWS TOP · 3 events in 3 counties and zones

Snow began falling around 4am on the 7th. Snowfall totals were up to eight inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Snow began falling around 4am on the 7th. Snowfall totals were up to eight inches. Numerous accidents and a few indirect injuries occurred. Although winds were not strong, some blowing and drifting occurred due to the low moisture content of the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 7, 4:05 PM CST, 8 hours 55 minutes earlier.

Area forecast discussion, Dec 7, 4:05 PM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CST WED DEC 7 2005

.DISCUSSION...

SHORT TERM CONCERNS ARE AMOUNT OF SNOW AND TIMING WHEN IT ENDS.
THEN OVERNIGHT LOW TEMPERATURES.

HAVE HAD SEVERAL BANDS OF MODERATE TO HEAVY SNOW OVER PARTS OF THE
EAST CENTRAL COUNTIES STARTING AROUND MID MORNING THROUGH MID
AFTERNOON.   PARTS OF ANDERSON AND COFFEY COUNTIES HAD 3 TO 4 INCHES
OF SNOWFALL.  1 TO 2 INCHES HOWEVER MORE COMMON ACROSS THE AREA.
GIVEN THE MORNING SNOWFALL AMOUNTS...UPGRADED THE SNOW ADVISORY TO
WINTER STORM WARNING FOR AREAS GENERALLY ALONG AND SOUTHEAST OF
TURNPIKE FOR REMAINDER OF AFTERNOON AND TONIGHT.   USING AN 20 TO 1
RATIO FOR QPF TO SNOWFALL.  UPPER LOW BY SATELLITE AND WIND
PROFILERS OVER SOUTHWEST NEBRASKA AND MODELS FAIRLY UNIFORM WITH
SLIDING LOW JUST ACROSS THE NEBRASKA/KANSAS BORDER REACHING
SOUTHEAST NEBRASKA/NORTHEAST KANSAS BY 18Z THURSDAY.  SURFACE
FEATURES SHOWING MORE OF INVERTED TROUGH OVER EASTERN OKLAHOMA WITH
HIGH PRESSURE OVER THE NORTHERN PLAINS NOSING SOUTH.  ISENTROPIC
LIFT OVER THE COLD AIR HELPING WITH THE BANDED SNOW THIS MORNING AND
AFTERNOON.  THIS LIFT SHIFTS EAST LATE THIS AFTERNOON AND EVENING
BUT LATEST IR SATELLITE IMAGERY SHOWING ENHANCEMENT OCCURRING OVER
CENTRAL PORTIONS OF THE STATE IN DEFORMATION ZONE.  EXPECT THIS TO
PUSH EAST THROUGH MIDNIGHT AND EAST OF AREA AFTER 09Z. WENT MORE
WITH A COMPROMISE OF GFS/NAM/HPC QPF VALUES AND AGAIN USED THE ABOVE
MENTIONED RATIO.  THIS WOULD GIVE ADDITIONAL ACCUMULATIONS OF 1 TO 3
INCHES NORTH CENTRAL...TO 3 TO 4 INCHES OVER THE EAST CENTRAL WHERE
THE WINTER STORM WARNING WAS ISSUED EARLIER. TEMPERATURE WISE GOING
WITH LOWS JUST BELOW ZERO OVER THE NORTH CENTRAL TO AROUND 5 DEGREES
OVER THE EAST CENTRAL COUNTIES.  EVENING SHIFT WILL NEED TO MONITOR
WIND SPEED TRENDS.  WENT A LITTLE ABOVE GUIDANCE ON SPEEDS WHICH
GIVES WIND CHILL READINGS AROUND 15 BELOW ZERO OVER PARTS OF THE
NORTH CENTRAL AFTER MIDNIGHT.  SLIGHTLY HIGHER SPEED WOULD YIELD
WIND CHILL ADVISORY CRITERIA.

NO SGFNT WX EXPECTED BEYOND TONIGHT. APPEARS GFS AND EURO MODEL
CONSISTENT IN CDFNTL PASSAGE ABOUT EVERY 48 HOURS BEGINNING SATURDAY.
MAIN FCST PROBLEM UNTIL THEN IS AMOUNT OF SNOW MELT AND ITS EFFECT
ON TEMPERATURES. HAVE BEEN RATHER CONSERVATIVE IN WARMUP UNTIL THE
WEEKEND...AT LEAST UNTIL WE GET A GROUND TRUTH FEEL FOR DEPTH AND
AREAL COVERAGE OF ONGOING SNOW EVENT. EARLIER THOUGHTS ON FOG
POTENTIAL TMRW NIGHT STILL THERE...ALTHOUGH BNDRY WINDS APPEAR WILL
BE UP JUST ENOUGH TO PRECLUDE THAT. SOME POTENTIAL FOR LIGHT PCPN AS
WELL WITH FRONTAL PASSAGES...BUT APPEARS MOISTURE QUITE LIMITED AND
DONT FEEL CONFIDENT ENOUGH AT THIS TIME TO INTRODUCE ANY PCPN.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING GENERALLY
ALONG AND SOUTHEAST OF A EMPORIA...TOPEKA TO VALLEY FALLS LINE UNTIL
6 AM.
SNOW ADVISORY FOR REST OF CWA UNTIL 6 AM...EXCEPT ONLY UNTIL
MIDNIGHT GENERALLY ALONG AND WEST OF A ABILENE TO WASHINGTON LINE.

&&
Hazardous weather outlook, Dec 7, 9:52 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CST WED DEC 7 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-090400-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
952 PM CST WED DEC 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT FOR LOCATIONS ALONG AND
SOUTHEAST OF A LINE FROM VALLEY FALLS TO TOPEKA AND EMPORIA THROUGH
EARLY THURSDAY MORNING. TOTAL SNOW AMOUNTS OF 6 TO 8 INCHES WILL
OCCUR FROM NORTH OF EMPORIA TO TOPEKA AND OSKALOOSA...WITH 8 TO 12
INCHES OF SNOW POSSIBLE SOUTH OF AN EMPORIA TO LAWRENCE LINE. A
SNOW ADVISORY IS IN EFFECT FOR THE REMAINDER OF NORTHEAST KANSAS
WHERE TOTAL AMOUNTS OF 2 TO 5 INCHES ARE EXPECTED. THE SNOW
ADVISORY IS NO LONGER IN EFFECT FOR NORTH CENTRAL KANSAS WHERE
LITTLE IF ANY ADDITIONAL ACCUMULATIONS ARE EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Dec 7, 8:58 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CST WED DEC 7 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-080500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
858 PM CST WED DEC 7 2005

HERE SOME STORM TOTAL SNOWFALL AMOUNTS AS REPORTED BY COUNTY
OFFICIALS AND SPOTTERS ACROSS THE AREA BETWEEN 815 PM AND 845 PM...

ANDERSON...5 TO 7 INCHES.
BROWN...1 TO 2 INCHES.
CLAY...1 INCH.
CLOUD...1.5 TO 2 INCHES.
COFFEY...6 TO 8 INCHES.
DICKINSON...3 TO 4 INCHES.
DOUGLAS...3 TO 4 INCHES.
FRANKLIN...5 TO 8 INCHES.
GEARY...2 TO 3 INCHES.
JACKSON...2 TO 4 INCHES.
JEFFERSON...AROUND 5 INCHES.
LYON...3 TO 6 INCHES.
MARSHALL...AROUND 2 INCHES.
MORRIS...2 TO 5 INCHES.
NEMAHA...AROUND 1 INCH.
OSAGE...6 TO 8 INCHES.
OTTAWA...2 TO 2.5 INCHES.
POTTAWATOMIE...1 TO 4 INCHES.
REPUBLIC...2 INCHES.
RILEY...1.5 TO 2 INCHES.
SHAWNEE...4 TO 5 INCHES.
WABAUNSEE...1 TO 3 INCHES.
WASHINGTON...1 TO 2 INCHES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Coffey

When
December 8, 1:00 AM CST to 2:00 AM CST
Where
Coffey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 8, 1:00 AM CST to 2:00 AM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
December 8, 1:00 AM CST to 2:00 AM CST
Where
Osage forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483825, 5483826, 5483827.